DAVID Y. GRAHAM, M.D.; J. LACEY SMITH, M.D.
Aspirin often causes acute gastric mucosal damage that can be seen endoscopically or assessed indirectly (for example, by measuring increased gastrointestinal blood loss). The occurrence of most adverse effects is apparently related to the dose administered. This dose-response effect, evident in both endoscopic and microbleeding studies done after acute or short-term aspirin administration, is also associated with the risk of developing chronic gastric ulcer. The occurrence of gastric adaptation, or lessening injury with continued treatment, obscures the interpretation of results from studies of acute administration. Moreover, evidence of dose-response effects has frequently been ignored when lists of complications and side effects are compiled. The absence of symptoms does not correlate with acute or chronic mucosal damage and appears to have no predictive value. Endoscopic studies linking the extent and degree of acute mucosal injury to various nonsteroidal anti-inflammatory drugs have little or no value in predicting the frequency or severity of chronic gastric ulcer or gastrointestinal bleeding.
Learn more about subscription options.
Register Now for a free account.
GRAHAM DY, SMITH JL. Aspirin and the Stomach. Ann Intern Med. 1986;104:390–398. doi: 10.7326/0003-4819-104-3-390
Download citation file:
Published: Ann Intern Med. 1986;104(3):390-398.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only